Alert archive / Georgia / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 234, NWS Atlanta, GA

July 4, 2022Sumter County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 4, 2022, 8:00 PM EDT for Sumter County, Georgia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2022, 8:00 PM EDT (00:00 UTC)
Expired
Jul 4, 2022, 8:30 PM EDT
In force
30 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sumter County, GA

The radar

The Robins AFB radar (KJGX), 103 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2022-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1376 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2022-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1376 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1251 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

479 
WUUS52 KFFC 050000
SVRFFC
GAC261-050030-
/O.NEW.KFFC.SV.W.0234.220705T0000Z-220705T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
800 PM EDT Mon Jul 4 2022

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Central Sumter County in west central Georgia...

* Until 830 PM EDT.

* At 800 PM EDT, a severe thunderstorm was located over Huntington,
  or 7 miles southeast of Americus, moving northwest at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Americus, Leslie, De Soto, Desoto, Lamar, Maddox, New Era and
  Huntington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3205 8401 3194 8407 3197 8429 3207 8430
      3215 8419
TIME...MOT...LOC 0000Z 112DEG 11KT 3201 8413 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
315 
WWUS52 KFFC 050026
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
826 PM EDT Mon Jul 4 2022

GAC261-050036-
/O.EXP.KFFC.SV.W.0234.000000T0000Z-220705T0030Z/
Sumter GA-
826 PM EDT Mon Jul 4 2022

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SUMTER COUNTY WILL
EXPIRE AT 830 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3205 8401 3194 8407 3197 8429 3207 8430
      3215 8419
TIME...MOT...LOC 0026Z 137DEG 13KT 3209 8420 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:02 PM EDT, 4 hours 58 minutes earlier.

Area forecast discussion, Jul 4, 3:02 PM EDT, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
302 PM EDT Mon Jul 4 2022

...Afternoon Area Forecast Discussion...

.SHORT TERM /Tonight through Tuesday Night/...

Overall, the short term forecast remains consistent with the
previous forecast on this Independence Day.

Upper level ridge of high pressure remains anchored over the region
with broad upper level troughing over southeastern Canada and New
England. Ample moisture will be in place throughout much of the
column of the atmosphere through tomorrow with dewpoint temps
approaching the mid 70s in some spots. PW values will be 1.80-2.13
inches across the area, with the better axis of moisture across
southcentral GA today and then western GA tomorrow. Both
afternoons/evenings aided by influence from weak disturbances
rounding the eastern edge of the ridge and differential heating
chance PoPs continue to look possible. The question remains, will
there be too much mid to upper level drying/warming that the PoPs in
todays forecast is too generous? Short terms models suggest that
drying will be greater than earlier anticipated, but CAMs continue
to show isolated to scattered coverage this afternoon with the best
coverage around 00Z. Given the deep plume of moisture through much
of the atmosphere, heating and triggering from the aforementioned
upper level disturbances the thinking is that our summer time
pattern will continue today and overcome the "drying" issues, but
coverage could be more isolated in nature than we have seen the
past few days. With very little steering flow aloft storms will be
capable of producing heavy rain and localized flooding. In
addition with continuing moist conditions and light winds
overnight, patchy fog will once again be possible early Tuesday
morning.

The pattern will shift somewhat tomorrow as the high pressure aloft
begins a westward expansion. This will allow the moisture flow to
remain over the CWA with some drying throughout the column. That
said, plenty of moisture will remain for scattered showers and
thunderstorms with precipitable water values slight lower between
1.72 to 2.00 inches. Rain showers and thunderstorms will quickly
taper off after sunset tomorrow.

28

.LONG TERM /Wednesday through Monday/...

No significant weather impacts or forecast concerns expected in the
long term period. Active diurnal convection with slightly above
normal max T and much above normal min T will continue through at
least Saturday with some cooling and possibly some decrease in
convection Sunday and Monday.

Fairly stagnant pattern to remain in place through Saturday when
upper ridge centered the southeast and mid-south slips west and
westerlies on southern periphery of large eastern Canada/NEUS upper
trough digs south into Georgia. Weak cold front associated with base
of trough also forecast to drop into the region with the potential
to lower temps and moisture by next Monday if it makes enough
progress south. New 12Z EC now almost identical to 12Z GFS in
slowing progression of front so don't get your hopes up. Should at
least be able to shave a few degrees of max temps Sun/Mon just
based on lower 1000-850mb thicknesses.

Little if any tropical activity forecast over the Atlantic basin
next 7 days. We're ok with that, but if drought conditions get worse
this summer we might change our tune.

SNELSON

&&

.AVIATION...18Z Update...
SHRA/TSRA has begun to develop near and around the ATL Metro
terminals and CSG. This activity will continue and expand through
00Z and has been covered with a TEMPO. Prevailing ESE winds will
stay below 7 kts through the overnight hours. With continuing
moist conditions and light winds overnight, patchy fog and low
CIGS (BKN010) will be possible again early Tuesday morning after
09Z. VCSH/TSRA returns early tomorrow afternoon.

//ATL Confidence...18Z Update...
Medium confidence on all elements.

28

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  92  74  94 /  50  40  30  40
Atlanta         73  91  75  91 /  30  60  30  40
Blairsville     69  85  68  87 /  30  60  30  60
Cartersville    72  93  73  93 /  30  50  30  50
Columbus        75  93  75  94 /  30  60  30  40
Gainesville     72  90  73  91 /  50  50  30  50
Macon           74  94  74  96 /  40  50  20  40
Rome            73  92  75  94 /  20  50  30  50
Peachtree City  72  92  73  92 /  30  60  20  40
Vidalia         74  94  75  94 /  50  40  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...28
LONG TERM....SNELSON
AVIATION...28
Hazardous weather outlook, Jul 4, 12:35 PM EDT, 7 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1235 PM EDT Mon Jul 4 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-050845-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1235 PM EDT Mon Jul 4 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are expected this afternoon and evening. A
few storms could become strong to severe with gusty winds, small
hail, locally heavy rainfall, and frequent lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Scattered thunderstorms will be possible each afternoon and
evening. A few storms could become strong with gusty winds,
locally heavy rainfall, and frequent lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jul 4, 4:36 PM EDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
436 PM EDT Mon Jul 4 2022

GAZ066-042100-
Troup GA-
436 PM EDT Mon Jul 4 2022

...A strong thunderstorm will impact portions of Troup County through
500 PM EDT...

At 435 PM EDT, a strong thunderstorm was over Louise, or near
LaGrange, moving southwest at 10 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
LaGrange, Hogansville, Mountville, Cannonville, Harrisonville,
Hillcrest, Big Springs, Wares Crossroads, Louise, Baughs Crossroads,
Smiths Crossroad and Long Cane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3320 8501 3321 8499 3315 8486 3311 8486
      3287 8492 3287 8495 3295 8520 3297 8521
TIME...MOT...LOC 2035Z 027DEG 11KT 3311 8495

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 4, 4:45 PM EDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
445 PM EDT Mon Jul 4 2022

GAZ044-053-054-042115-
Fayette GA-Coweta GA-South Fulton GA-
445 PM EDT Mon Jul 4 2022

...A strong thunderstorm will impact portions of northwestern
Fayette, north central Coweta and south central Fulton Counties
through 515 PM EDT...

At 445 PM EDT, a strong thunderstorm was over Palmetto, or 10 miles
northwest of Fayetteville, moving southwest at 10 mph.

HAZARD...40 to 50 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Union City, Fairburn, Tyrone, Palmetto, Sandy Creek and Cannongate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3358 8456 3353 8452 3344 8462 3348 8472
      3357 8473
TIME...MOT...LOC 2045Z 056DEG 9KT 3352 8462

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 4, 5:12 PM EDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
512 PM EDT Mon Jul 4 2022

GAZ050-061-042145-
Hancock GA-Greene GA-
512 PM EDT Mon Jul 4 2022

...A strong thunderstorm will impact portions of northwestern Hancock
and southeastern Greene Counties through 545 PM EDT...

At 512 PM EDT, a strong thunderstorm was near Shoulderbone, or 7
miles northwest of Sparta, moving southwest at 10 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Sparta, White Plains, Liberty, Shoulderbone and Devereux.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3321 8307 3329 8317 3330 8317 3331 8315
      3332 8315 3334 8314 3336 8317 3338 8318
      3340 8318 3347 8302 3334 8291
TIME...MOT...LOC 2112Z 057DEG 7KT 3337 8304

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 4, 5:23 PM EDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
523 PM EDT Mon Jul 4 2022

GAZ025-027-036-038-042200-
Madison GA-Jackson GA-Oglethorpe GA-Clarke GA-
523 PM EDT Mon Jul 4 2022

...A strong thunderstorm will impact portions of northeastern Clarke,
east central Jackson, northwestern Oglethorpe and southwestern
Madison Counties through 600 PM EDT...

At 522 PM EDT, a strong thunderstorm was over Danielsville, moving
southwest at 10 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Danielsville, Nicholson, Comer, Winterville, Colbert, Ila, Hull,
Athens-Clarke County, Diamond Hill, Smithonia, Sandy Creek Recreation
Area, Barretts Mill, Dunlap and Neese.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3421 8323 3406 8311 3394 8324 3403 8342
      3416 8344
TIME...MOT...LOC 2122Z 057DEG 7KT 3410 8325

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 4, 6:11 PM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
611 PM EDT Mon Jul 4 2022

GAZ113-042245-
Toombs GA-
611 PM EDT Mon Jul 4 2022

...A strong thunderstorm will impact portions of central Toombs
County through 645 PM EDT...

At 611 PM EDT, a strong thunderstorm was over Lyons, moving west at
15 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Lyons, Vidalia, Santa Claus, South Thompson, Center, Toombs Central,
Ohoopee, New Branch, Ponderosa, Rock Springs, Johnson Corner and
Normantown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3203 8242 3218 8245 3220 8245 3232 8239
      3231 8235 3229 8235 3230 8231 3227 8222
      3209 8220 3207 8221
TIME...MOT...LOC 2211Z 091DEG 13KT 3219 8231

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 4, 7:48 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
748 PM EDT Mon Jul 4 2022

GAZ104-050015-
Sumter GA-
748 PM EDT Mon Jul 4 2022

...A strong thunderstorm will impact portions of central Sumter
County through 815 PM EDT...

At 748 PM EDT, a strong thunderstorm was over Huntington, or 8 miles
southeast of Americus, moving west at 25 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Americus, Leslie, De Soto, Desoto, Cobb, Sumter, Lamar, Maddox, New
Era, Huntington and Croxton Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3191 8418 3193 8431 3207 8438 3216 8426
      3206 8399 3191 8398
TIME...MOT...LOC 2348Z 110DEG 23KT 3201 8411

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:04 PM EDTSpecial Weather StatementFFCHouston26 min
Jul 4, 8:09 PM EDTSpecial Weather StatementFFCPeach36 min
Jul 4, 8:11 PM EDTSpecial Weather StatementFFCHenry34 min
Jul 4, 8:31 PM EDTSpecial Weather StatementFFCSumter29 min
Jul 4, 8:33 PM EDTSpecial Weather StatementFFCDeKalb27 min
Jul 4, 8:41 PM EDTSpecial Weather StatementFFCFulton34 min
Jul 4, 8:46 PM EDTSpecial Weather StatementFFCPeach29 min
Jul 4, 8:55 PM EDTSpecial Weather StatementFFCPeach35 min
Jul 4, 9:14 PM EDTSpecial Weather StatementFFCFulton31 min
Jul 4, 9:50 PM EDTSpecial Weather StatementFFCCobb25 min
Jul 4, 9:56 PM EDTFlash Flood WarningFFCDeKalb, Fulton5 hr
Jul 4, 10:25 PM EDTSpecial Weather StatementFFCCobb35 min
Jul 4, 11:38 PM EDTSpecial Weather StatementFFCClayton37 min
Jul 4, 11:39 PM EDTSpecial Weather StatementFFCBartow36 min
Jul 5, 12:21 AM EDTSpecial Weather StatementFFCClayton24 min
Jul 5, 12:45 AM EDTFlash Flood WarningFFCClayton, DeKalb, Fayette, Fulton3 hr
Jul 5, 2:22 PM EDTSpecial Weather StatementFFCEmanuel38 min
Jul 5, 3:18 PM EDTSpecial Weather StatementFFCTreutlen27 min
Jul 5, 3:29 PM EDTSpecial Weather StatementFFCJohnson31 min
Jul 5, 3:52 PM EDTSpecial Weather StatementFFCJohnson38 min
Jul 5, 4:40 PM EDTSpecial Weather StatementFFCHaralson35 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.